Colorado, 2012Hail in Colorado, July 12, 2012
July 12, 2012 · NWS GJT · 1 event in 1 county or zone
Strong thunderstorms produced heavy rainfall and hail up to the size of nickels over Mesa Verde National Park.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms produced heavy rainfall and hail up to the size of nickels over Mesa Verde National Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 12, 2:10 PM MST, 50 minutes earlier.
Area forecast discussion, Jul 12, 2:10 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
310 PM MDT THU JUL 12 2012
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 152 PM MDT THU JUL 12 2012
TONIGHT THROUGH FRIDAY NIGHT...THE MAIN PUSH OF MONSOONAL MOISTURE
WILL REMAIN OVER WESTERN AZ AND NV TONIGHT THRU FRI NGT. EASTERN
UT AND WESTERN CO WILL BE UNDER THE WEAK NORTHWESTERLY FLOW ON THE
SIDE OF THE SW U.S. AND GREAT BASIN RIDGE. THIS MORNINGS MODELS
SHOW LITTLE CHANGE FRIDAY IN THE GENERAL DYNAMIC SITUATION...BUT
STILL EXPECT A BIT OF AN UPTURN IN CONVECTIVE DEVELOPMENT. PWAT
WAS 0.95 INCHES THIS MORNING ON THE GJT SOUNDING WITH HIGHER
AMOUNTS OVER SW CO. WILL EXPECT TODAY'S SHOWERS AND TSTMS TO
FURTHER MOISTEN THE LOWER ATMOSPHERE SO TODAY WILL SHOW A SLIGHT
PRECIP UPTICK OVER YESTERDAY AND FRI WILL SHOW A SIMILAR PRECIP
UPTICK OVER TODAY. WITH PLENTY OF CLOUD COVER THE MAX TEMPS SHOULD
TEMPER A FEW DEGREES.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 152 PM MDT THU JUL 12 2012
THE UPPER RIDGE BECOMES ORIENTED ROUGHLY FROM THE DESERT SOUTHWEST
TO NEBRASKA THIS WEEKEND THROUGH EARLY NEXT WEEK. AN UPPER TROUGH
HOLDS NEAR THE PACIFIC NW COAST AND PERIODICALLY EJECTS DISTURBANCES
ACROSS THE NORTHERN ROCKIES...WHILE A DISTURBANCE OR TWO ALSO GETS
ENTRAINED IN THE SOUTHWEST FLOW BETWEEN THE RIDGE AND WEST COAST
TROUGH. GFS BUILDS THE HIGH BACK WESTWARD BY WEDNESDAY...WHILE THE
ECMWF KEEPS MORE IN THE PLAINS.
ALL THIS FAVORS A RETURN OF MONSOONAL MOISTURE TO EASTERN UT AND
WESTERN CO THROUGH AT LEAST EARLY NEXT WEEK. NAM/GFS 850-700 MB AND
700-500 MB MOISTURE TRANSPORT VECTORS KEEP THE MAIN SURGE OVER UT ON
SATURDAY WITH WESTERN CO ON THE EASTERN EDGE. NAM HINTS AT SOME
DRYING OVER SE UT AND THE 4 CORNERS ON SUNDAY WHILE THE GFS DOES
NOT. IN A MONSOON PATTERN WILL CONTINUE THE BROADBRUSH FORECAST OF
DIURNALLY DRIVEN SHOWERS AND WET THUNDERSTORMS INHERITED FROM THE
PREVIOUS SHIFT FOR SAT-MON. LOCALLY HEAVY RAIN IS PROBABLE.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 152 PM MDT THU JUL 12 2012
EXPECT VFR CONDITIONS FOR THE MAJORITY OF THIS EVENING AT ALL TAF
SITES. UNTIL ABOUT 6 PM MDT...ISOLATED TO SCATTERED THUNDERSTORMS
WILL LINGER THROUGH LATE EVENING. LOCAL MVFR CONDITIONS ARE
POSSIBLE IN STORMS PRODUCING HEAVIER RAIN...ESPECIALLY AT KASE AND
KEGE...OVER THE SAN JUAN MOUNTAINS AND OVER MOST RIDGES. ALL
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG AND ERRATIC
OUTFLOW WIND GUSTS. THE BEST CHANCE FOR THUNDERSTORMS WILL BE OVER
SW COLORADO. FRIDAY AFTERNOON WILL BE SIMILAR.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...CC
LONG TERM...JAD
AVIATION...CC
Hazardous weather outlook, Jul 12, 5:10 AM MST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
610 AM MDT THU JUL 12 2012
COZ001>014-017>023-UTZ022>025-027>029-131215-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
610 AM MDT THU JUL 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER SOUTHWEST
COLORADO WITH LOCALLY HEAVY RAIN SHOWERS POSSIBLE. MUD DEBRIS
FLOWS AND INCREASED FLOWS IN SMALL CREEKS AND STREAMS, SCATTERED
AFTERNOON SHOWERS AND THUNDERSTORMS WILL ALSO OCCUR OVER THE UINTA
MOUNTAINS OF NORTHEAST UTAH. STRONG AND GUSTY THUNDERSTORMS WILL
BE THE PRIMARY HAZARD THREAT WITH GUSTS TO 45 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY
FROM DAYS TWO THROUGH SEVEN. ACTIVITY WILL INCREASE ON FRIDAY AND
SATURDAY WITH LOCALLY HEAVY RAIN...SMALL HAIL...AND FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES. MUD DEBRIS FLOW AND INCREASED
FLOWS IN SMALL CREEKS AND STREAMS WILL BE POSSIBLE THIS FRIDAY AND
AGAIN ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Hail, Montezuma
- When
- July 12, 3:00 PM MST to 3:10 PM MST
- Where
- Montezuma County, Mesa Verde Natl Park
- Measured
- 0.88 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 37.150, -108.480
Heavy rainfall was reported over Mesa Verde National Park with hail to the size of nickles reported on Weathering Mesa.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Arizona, July 12 to 16, 20121 death · 1 injured · $5.3 million · 16 events
- Flash Flooding and Hail in Nevada, July 12 to 16, 2012$50 million · 1.25 in hail · 15 events
- Flash Flooding and Flooding in Texas, July 12 to 15, 2012$7.3 million · 12 events
- Hail and Damaging Winds in Nebraska, July 12, 2012$175,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Arkansas, July 12 to 14, 2012$145,000 · 1 in hail · 5 events
- Flash Flooding in California, July 12 to 15, 2012$105,000 · 11 events
- Hail in Minnesota, July 12, 2012$100,000 · 0.88 in hail · 2 events
- Flash Flood and Damaging Winds in Arizona, July 12, 2012$70,000 · 61 kt wind · 6 events
- Wildfire in Utah, July 12 to 27, 2012$50,000 · 1 event
- Tornado and Hail in North Dakota, July 12, 2012EF1 · 5 events
- Hail and Damaging Winds in Minnesota, July 12, 20121.75 in hail · 16 events
- Flash Flooding and Heavy Rain in Texas, July 12 to 13, 2012$2,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479478.